Is Parkinsonism an early stage of Parkinson's? That is my most recent diagnosis. All the drugs I've tried -- sinemet, neurontin, amantidine, etc -- have backfired and resulted in a wild exacerbation of all my symptoms. In many ways I look like a classic PD person but not in others. I had a DaT scan which was inconclusive. Now I'm on zonisamide. The shaking has gotten progressively worse over the last two-plus years, I have night disturbances (screaming etc), constipation and a few other PD things. The resident I saw at UCSF said the only thing I can do to slow the progression down is exercise, which sounds like if this does not look exactly like Parkinson's today it will soon. She also said she never heard of anyone suffering from an exacerbation of symptoms from the drugs! She ought to read this message board!
Parkinsonism: Is Parkinsonism an early... - Parkinson's Movement
Speaking from many years of experience, talking to Pd patients ans listening to the hundreds of stories of what happened when they took this or that medication. I cannot help wondering to myself if the doctors know what they are doing? This really is the question that you are posing: what is Parkinson's disease? My considered opinion is that there is no one condition but an unlimited combination of symptoms emanating from damage done to an area of the brain known as the substantia nigra. in this area there are billions of cells and I would imagine that each cell has a specific purpose. Bearing that in mind, the cells damaged in my brain will be totally different to the cells damaged in anybody else's brain. So my question is, "Why would doctors think that any of us would ever have the same set of symptoms?". Therefore, how could there be a set medication for Pd?
I agree with you both. Since I weaned myself of meds my symptoms have slowed down and are less obvious
I agree also. When the neuro put me on the neupro patch my symptoms worsened. However I'm on sinemet and cannot walk without it now. But i think it's true. Wish i could get off the sinenet.
Hi Michaela. Are you still able to walk? If so, then why don't you go onto my website, reverseparkinsons.net and read about how fast walking produces a substance in the brain called GDNF (Glial Derived Neurotrophic Factor). This natural repair kit repairs the damaged brain cells and therefore reverses the Pd symptoms. I am surprised and shocked by the fact that our neurologists do not tell patients about this. It has been known at least since 2006, when the results of studies conducted by Dr Michael Zigmond and Dr Beth Fisher were announced at the 1st World Parkinson's Congress held in Washington DC. That is such a breakthrough in the search for a cure for Pd, but nobody ever mentions it! WHY NOT?
Parkinson-ism means Parkinson of an unknown origin. My insurance would not pay doctor bills until the diagnosis was changed to Parkinson.
UCSF has provided excellent care for my PD for four years. Titration of meds is the primary function of a neurologist in treating PD. The best way to get the very best help, is to take copious notes. I have created an Excel sheet which I use to note minute changes - nothing is insignificant. This practice has helped me understand the changes in my own PD. Exercise is par with titration of meds. Wish you all the best and hope you keep us posted.
All good comments. Let me ask you. Have you been tested for excessive heavy metals in you? I was after a mis diagnosis of having MS. Thank GOD it is only PD, which was caused by lead poisoning. I had 8 times the limit.
Tips: if you are not comfortable with your doc, get new one. Exercise, Exercise, Exercise.
As for me, I have a team of doctors. Primary holistic MD, neurologist at Cleveland Clinic, chiro, & pharmacist.
Good health to all.
If you Googled parkinsonism, you probably know it's a term for a group of diseases that share a problem with insufficient dopamine in the part of the brain that controls movement. Parkinson's falls under that umbrella, but then there are "atypical parkinsonisms", a cluster of diseases also called Parkinson's Plus syndromes (PPS). The ones I know of are multiple system atrophy, progressive supranuclear palsy, Lewy body dementia, and corticobasal degeneration. My husband has multiple system atrophy but was diagnosed for two years with Parkinson's disease. But when the traditional PD meds didn't help much - even made him feel worse in some ways - and his health trajectory went into a slide, they ran a few more tests and decided he had MSA. Treatment remains the same, just not as effective unfortunately. UCSF neurology folks have a great reputation. So stay persistent and keep trying different med mixes and, yes, exercises. That's what my husband's had to do. He seems super-sensitive to the smallest change in doses, by the way. Has to alter them in baby steps to give his body time to adjust. Perhaps that's part of what's happening with you? I'm sorry to hear how much your suffering. NONE of these diseases are kind. Good luck!
My husband has ben taking Sinemet in different doses for seven years along with Eotigotine patch . Each time I went to see the consultant I would tell him I didn't think they were helping and eventually persuaded him to reduce the doses he telling me my husband was doing fine . He didn't come home with us . Then he retired and we waited twelve months before seeing another whi started to increase again ,
Well I finally bit the bullet and went by my gut feeling . Stopped the patch and few months later the Sinemet . I am not sure i am doing the right thing but although obviously the condition is progression which I realised he has improved I many ways . not as much Dystonia . He is house bound and hoisted but more manageable . Most MEDS he has taken cause him to hallucinate .
Wow, my mum has Parkinson's and dementia. She's having a lot of hallucinations and worsening confusion. She has other factors that probably caused this too, not just her Parkinson's, but I really wonder about all those pills she's on.
She's had parkinson's for 16 years and is on an awful lot of drugs. I'm so tempted to just stop them all! But the doctor said we have to be careful, and of course I'm too scared of what that might do to her as she's been taking them all such a long time, to do that without consulting her doctor.
The doctor is reducing them very slowly to properly see the effect of reducing each one. I'm not sure if her plan is to try to get her off them completely. So far we haven't seen much change. But it would be sooo amazing if reducing these tablets helps (or eliminates) her dementia... I know this isn't too likely and I'm trying not to get my hopes up, but I'd love to get more of my old mum back!
I am not reccommending anyone else does it . Will keep in touch and let you know how we get on . Everyone is so very different bit chicken and egg .
What can I say? You folks are the greatest. Thank you kindly and all the best.
Hi, many drugs have made my initial symptoms worse and sinemet puts me to sleep and or makes me hungry.
Parkinsonisms is describing symptoms a likened to Parkinson's disease but not necessarily IPD. Known as parkinsons p,us syndrome such as msa PSP cbd vascu,ar parkinsons parkinsons resistant to treatment, and so on. Drugs are always tried and a levodopa challenge can be tried to see what your dopamine response is. It can take a while to get a diagnosis while the symptoms come through. Often mri scans are normal dat scan inconclusive which needs repeating at some point.